Georgia, 2011Damaging Winds and Lightning Strike in Georgia, June 30, 2011
June 30, 2011 · NWS FFC · 3 events in 2 counties and zones
A stationary front was draped across south Georgia. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was draped across south Georgia. A persistent strong subtropical ridge remained over the south central U.S. with an equally persistent weak upper trough lingering over the southeast U.S. A hot, humid, air mass remained in place across central and south Georgia and was sufficient for isolated thunderstorms to develop across this portion of the state during the afternoon. The activity moved west and southwest around the southeast side of the subtropical ridge. Damaging winds were once again the main issue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 2:51 PM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 30, 2:51 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EDT THU JUN 30 2011
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
WEAK LOW PRESSURE LOCATED IN SOUTHWEST GEORGIA THIS AFTERNOON
WITH THE SURFACE BOUNDARY NEAR COLUMBUS TO MACON. A FEW
THUNDERSTORMS DEVELOPING IN THIS PART OF CENTRAL GEORGIA WITH ITS
HIGHER MOISTURE AND SEA BREEZE EFFECTS. THIS SHOULD BE THE FAVORED
AREA THIS EVENING AND ISOLATED STORMS COULD BECOME STRONG WITH
GUSTY WINDS AND FREQUENT LIGHTNING. OTHERWISE...UPPER RIDGE
BUILDING EASTWARD ACROSS THE STATE THROUGH THE SHORT TERM. WEAK
DYNAMICS AND VERY DRY AIR ALOFT SHOULD LIMIT CONVECTION THROUGH
THIS PERIOD AND HAVE NO MENTION OF POPS IN ZONES AFTER THIS
EVENING. AN ISOLATED THUNDERSTORM IS POSSIBLE...BUT LESS THAN 20
PERCENT CHANCE. RISING HEIGHTS ALOFT SHOULD KEEP AFTERNOON
TEMPERATURES IN THE MID TO UPPER 90S MOST PLACES. A FEW AREAS MAY
APPROACH RECORD HIGHS EITHER FRIDAY OR SATURDAY. NO FIRE WEATHER
CONCERNS.
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A COUPLE OF IMPULSES MOVE AROUND THE RIDGE AND ACROSS THE
APPALACHIANS SUNDAY AND MONDAY. THIS MAY BE ENOUGH FOR A FEW
THUNDERSTORMS AND HAVE LEFT LOW POPS IN FOR THAT TIME. THE RIDGE
BEGINS TO PULL BACK TO THE WEST AFTER MONDAY AND LEAVES GEORGIA IN
AN AREA OF WEAK TROUGHING ALOFT. THIS COMBINED WITH AN INCREASE IN
MOISTURE SHOULD BE ENOUGH FOR MAINLY DIURNAL POPS DURING THE
REMAINDER OF THE PERIOD.
&&
CLIMATE...
/ISSUED 345 PM EDT THU JUN 30 2011/
AS HIGH PRESSURE BUILDS OVER THE SOUTHEAST DURING THE NEXT COUPLE
OF DAYS...HIGH TEMPERATURES MAY APPROACH RECORD LEVELS FOR A FEW
AREAS OVER THE HOLIDAY WEEKEND.
RECORDS FOR 07-01
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1927 72 2003 76 1990 58 1937
1936
KATL 99 1954 73 2003 78 1947 59 1938
1937
KCSG 99 2007 78 1966 78 1998 59 1958
1998 1950
1990
KMCN 103 1954 74 1924 78 1931 59 1923
1897
RECORDS FOR 07-02
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 103 1925 65 1943 76 1931 56 1937
KATL 99 1954 68 1943 79 1996 58 1937
KCSG 101 1990 72 1981 78 1996 59 1950
1970
KMCN 103 1954 77 1943 79 1931 58 2008
1937
RECORDS FOR 07-03
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1925 70 1943 77 1978 58 1932
KATL 101 1925 74 1943 77 1931 60 1881
KCSG 101 1970 75 1988 77 1997 64 1950
1996
KMCN 104 1970 78 1944 77 1931 63 2010
1919
1918
RECORDS FOR 07-04
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 102 1925 71 1940 75 1980 57 1996
1931
KATL 99 1948 72 1940 75 1993 59 1967
1922 1980 1933
1931
KCSG 99 2006 80 1994 76 2000 64 1986
1998
1997
KMCN 101 1979 74 1940 79 1931 59 1967
AVIATION...
18Z UPDATE...
VFR FORECASTED THROUGH THE PERIOD...WITH EASTERLY WINDS...AT ATL.
WINDS LIGHT...SPEEDS SHOULD NOT EXCEED 10KTS. ISOLATED TSRA
EXPECTED SOUTH OF CSG AND MCN...BUT HRRR HAS REPEATEDLY SUGGESTED
THOSE SITES MAY SEE SOME CB NEARBY. CSG...MCN...AND AHN MAY SEE
MVFR DUE TO EARLY MORNING FOG.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON CIGS...PCPN...WINDS...AND ATL VSBYS.
MEDIUM CONFIDENCE ON CHANCE OF EARLY MORNING FOG.
PREFERRED NAM BUFR FOR CIGS...BUT NOT WINDS OR VSBYS.
10
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 68 95 67 97 / 10 10 5 10
ATLANTA 72 93 71 94 / 10 10 5 10
BLAIRSVILLE 64 91 58 92 / 10 10 10 10
CARTERSVILLE 62 94 62 97 / 10 10 10 10
COLUMBUS 72 96 72 95 / 10 10 5 10
GAINESVILLE 69 94 69 95 / 10 10 10 10
MACON 70 95 69 95 / 20 10 10 10
ROME 64 95 64 96 / 10 10 10 10
PEACHTREE CITY 65 92 65 94 / 10 10 5 10
VIDALIA 73 92 71 95 / 20 10 5 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
41Hazardous weather outlook, Jun 30, 4:03 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 AM EDT THU JUN 30 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
503 AM EDT THU JUN 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL GEORGIA.
.SYNOPSIS...
A WEAKENING FRONTAL BOUNDARY OVER CENTRAL GEORGIA WILL CONTINUE
MOVING SLOWLY SOUTH TROUGH TONIGHT. THIS FRONT WILL BRING A DRIER
AIRMASS TO THE REGION.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ISOLATED THUNDERSTORMS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. THE BEST
PLACE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND SOUTH OF A
LINE FROM AMERICUS TO SWAINSBORO THIS AFTERNOON AND TONIGHT.
.DISCUSSION...
A WEAKENING FRONTAL BOUNDARY OVER CENTRAL GEORGIA WILL CONTINUE
MOVING SLOWLY SOUTH THROUGH TONIGHT. THIS FRONT WILL ACT AS THE
MAIN FOCUSING MECHANISM FOR ISOLATED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND TONIGHT. DRIER AIR IS FILTERING INTO THE STATE
FROM THE NORTH ALONG WITH AN UPPER LEVEL HIGH PRESSURE RIDGE
BUILDING IN FROM THE WEST. WEAK INSTABILITY INDICES ALONG WITH A
LACK OF DEEP LAYER SHEAR AND UPPER LEVEL SUPPORT SHOULD KEEP ANY
THUNDERSTORMS THAT DEVELOP BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED EACH DAY EXCEPT
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 30, 4:39 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
539 PM EDT THU JUN 30 2011
GAZ078-302215-
539 PM EDT THU JUN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN EASTERN
HARRIS COUNTY UNTIL 615 PM EDT...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE MOUNTAIN VALLEY...MOVING SOUTHWEST AT
10 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3287 8483 3287 8477 3284 8469 3274 8469
3272 8468 3271 8470 3266 8469 3258 8473
3258 8490 3261 8491 3260 8497 3263 8502
TIME...MOT...LOC 2139Z 027DEG 8KT 3277 8477
19Special weather statement, Jun 30, 4:42 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 PM EDT THU JUN 30 2011
GAZ090-102-302215-
542 PM EDT THU JUN 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN NORTHERN
STEWART AND SOUTHERN CHATTAHOOCHEE COUNTIES UNTIL 615 PM EDT...
AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JAMESTOWN/SOUTH FORT BENNING...MOVING SOUTH
AT 10 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3213 8501 3223 8496 3223 8493 3225 8492
3226 8490 3229 8493 3230 8492 3227 8469
3207 8467
TIME...MOT...LOC 2142Z 350DEG 10KT 3222 8480
19Thunderstorm Wind, Laurens
- When
- June 30, 6:19 PM EST to 6:37 PM EST
- Where
- Laurens County, 6.3 mi NE of Minter to Lowery
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.544, -82.674
The Laurens County Emergency Management Director reported that several trees and power lines were down across the southeast part of the county from near Scott on the Johnson county line southwest to Lowery. Some of the downed power lines caused grass fires as well.
Thunderstorm Wind, Johnson
- When
- June 30, 6:19 PM EST to 6:21 PM EST
- Where
- Johnson County, 2.7 mi SE of Kite to Kite
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.652, -82.487
The Johnson County Emergency Management Director reported that several trees were down near Scott in the far southern part of the county.
Lightning, Johnson
- When
- June 30, 7:40 PM EST
- Where
- Johnson County, Scott
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.550, -82.670
The Johnson County Emergency Management Director reported that a house was struck and set on fire by lightning in Scott. Minor to moderate damage to the structure was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wisconsin, June 30, 20111 death · 3 injured · $240,000 · 71 kt wind · 3 events
- Hail and Damaging Winds in Illinois, June 30, 2011$18 million · 2.75 in hail · 20 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 30, 20111 death · 3 events
- Debris Flow in Colorado, June 30, 20111 death · 1 event
- Tornado and Heavy Rain in Texas, June 30, 20111 injured · $500,000 · EF1 · 2 events
- Hail and Damaging Winds in Colorado, June 30, 20112 injured · $400,000 · 1.25 in hail · 18 events
- Hail and Damaging Winds in Texas, June 30, 2011$425,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Nebraska, June 30, 2011$105,000 · 1.5 in hail · 22 events
- Damaging Winds in South Dakota, June 30, 2011$104,000 · 61 kt wind · 12 events
- Hail and Damaging Winds in Florida, June 30, 2011$39,000 · 56 kt wind · 19 events
- Marine Thunderstorm Winds and Waterspout in Lake Michigan, June 30, 2011$50,000 · 82 kt wind · 5 events
- Hail and Damaging Wind in South Dakota, June 30, 2011$20,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328073, 328094, 328096.